Alert archive / Indiana / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 32, NWS Indianapolis, IN

March 14, 2024Henry County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 14, 2024, 8:08 PM EDT for Henry County, Madison County, Indiana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2024, 8:08 PM EDT (00:08 UTC)
Expired
Mar 14, 2024, 8:45 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:17 PM EDTTSTM WND DMGMarkleville, INThunderstorm winds downed a tree onto Indiana Route 38. Time estimated from radar.
Mar 14, 8:22 PM EDTHAIL 12 W Sulphur Springs, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 5:13 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

314 
WUUS53 KIND 150008
SVRIND
INC065-095-150045-
/O.NEW.KIND.SV.W.0032.240315T0008Z-240315T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
808 PM EDT Thu Mar 14 2024

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Madison County in central Indiana...
  Northwestern Henry County in east central Indiana...

* Until 845 PM EDT.

* At 808 PM EDT, a severe thunderstorm was located near Anderson,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Markleville, Sulphur Springs, and Cadiz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight EDT for central and
east central Indiana.

&&

LAT...LON 3993 8540 3994 8558 3995 8558 3995 8573
      4003 8572 4004 8539
TIME...MOT...LOC 0008Z 271DEG 36KT 3999 8567 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Funk

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:39 PM EDT, 1 hour 29 minutes earlier. Its key messages:

  • Potential to see severe weather develop this evening intothe early overnight hours.
  • Breezy during daytime Saturday-Monday, gusts at least 20-30 mph
  • Much colder early week, hard freeze expected Monday Night
Area forecast discussion, Mar 14, 6:39 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
639 PM EDT Thu Mar 14 2024

.KEY MESSAGES...

- Potential to see severe weather develop this evening intothe
  early overnight hours.

- Breezy during daytime Saturday-Monday, gusts at least 20-30 mph

- Much colder early week, hard freeze expected Monday Night

&&

.MESOSCALE UPDATE...
Issued at 508 PM EDT Thu Mar 14 2024

Current satellite imagery shows a vast area of clearing behind this
morning's convective complex. Rapid atmospheric recovery has
occurred, and temperatures from I-70 southward have warmed into the
lower 70s. A cumulus field has developed, stretching from Illinois
into Indiana. Visually, the cumulus has a wavy and flat appearance
signifying low-level stability. Across northern Illinois, smooth
stratus is flowing southward behind a cold front which can be seen
as a thin line of cloud cover spreading south and east. Convective
initiation has occurred along this boundary across our northern
counties near Lafayette. Further south and west, a more unstable
layer signified by ragged and agitated cumulus has since erupted
with convective near and west of St Louis. Anvil cirrus from these
storms should spread northeast into Indiana over the next several
hours.

Taking a look at sounding data out of IND, we'll see pronounced low-
level capping inversion around 850mb with steep lapse rates above it
(7.2 C/Km). Surface lapse rates have been increasing as well as the
lower boundary layer continues to recover. Interestingly enough, the
850mb cap has been descending with time which signifies larger-scale
subsidence. Indeed, model data shows neutral to even slight height
rises through the afternoon. This could also be partly from residual
subsidence behind the departing MCS. This may be a mitigating factor
for convective coverage this afternoon...at least for a little
while. Should the cap and broad subsidence persist, convection may
become limited to the cold front itself as it progresses
southeastward. With a shear vector nearly parallel to the boundary,
quick upscale growth is possible. Hodographs are mainly long and
straight, with some low-level curvature from IND south and westward.
Shear values over 60 knots are more than enough to support
supercells upon initiation, or while things remain discrete. A
transition to a mainly linear mode is likely as the evening
progresses.

In terms of convective hazards, IND soundings show a wide and tall
CAPE profile with values between 1500-2000 J/kg. A large amount of
the CAPE falls within the hail growth zone and winds increase
markedly from there upward for good storm top ventilation. Long
straight hodographs, large CAPE, and steep lapse rates mean large
hail is one of the primary hazards this afternoon (especially north
of I-70). With how high the instability stretches, any discrete
cells / supercells may be able to generate hail over 2" in diameter.
The best chance for this would be shortly after initiation, before
any upscale growth occurs. Secondary threats include damaging winds,
as enough momentum remains in the low-level jet to be transfered
downward by strong cores. Finally, the threat for tornadoes also
exists as some curvature exists in the lowest 1km of the hodograph
(which is mainly long and straight above that) along with abundant
low-level buoyancy.

There also exists a low risk for flash flooding, especially if any
storm training occurs.

&&

.SHORT TERM (This evening through Friday)...
Issued at 300 PM EDT Thu Mar 14 2024

Quiet weather conditions are expected over the next hour or two
across the area due to mesoscale subsidence behind the QLCS which
moved through earlier in the day. ACARS soundings show a weak cap
just above 850mb from the subsidence. While this is currently
inhibiting convection, low-level theta-e advection ahead of an
advancing cold front and daytime heating will erode the cap. A
additional convection is expected to initiate around the 4-5pm period
this afternoon. Moderate instability up to 2500 J/KG of MLCAPE and
strong effective bulk-shear will be supportive for supercells this
evening. Damaging wind gusts, large to very large hail, and isolated
tornadoes are possible with these storms. In addition, training
storms could lead to localized flooding.

Upscale growth is likely during the evening and storms should
gradually move southeast. The threat for severe weather should
quickly begin to diminish around midnight as the better instability
shift south. Scattered showers and storms are still likely to
continue south of I-70 through the late overnight hours due to how
slow the cold front is moving.

By Friday morning, look for the front to be in the process of
exiting the area. Showers may still be ongoing over southern
counties along and just ahead of the cold front. Other than morning
showers across the south, surface high pressure building in will
provide quiet weather conditions for the end of the work week. Look
for clouds to quickly clear during the afternoon once drier air
filters in. This will provide some slight warming. However, cloud
cover early in the day combined with cold air advection should
greatly limit diurnal heating. Highs will range from the low to mid
50s.

&&

.LONG TERM (Friday night through Thursday)...
Issued at 305 PM EDT Thu Mar 14 2024

Friday night through Sunday...

Essentially dry and breezy conditions will be the rule through this
weekend as the region transitions to at least a brief colder pattern.
Cooler high pressure centered over the Rockies will build eastward
into the region...although the more distinct feature will be a
rather potent cyclone sliding east across southern Canada, fueled by
a stronger late-winter upper trough plunging down the Upper Midwest
on Saturday.
Associated stronger, yet moisture-starved cold front to cross the
CWA around Saturday evening.  Wind gusts should peak during daylight
hours around 20-30 mph each day, both from the SW ahead of the
boundary SAT... and then from more WNW/NW directions through early
next week.

Monday through Thursday...

Mainly dry conditions will be the rule through most of the next
workweek as rather broad Canadian surface high pressure progresses
from the northern Plains to the Gulf coast by the mid-week.  This
ridge will suppress most Gulf moisture while upper forcing is
limited to a deeper/more amplified trough that will cross the
Midwest Monday...before a broad zonal pattern takes over while
slowly see-sawing from chilly northwesterly to more seasonable
westerly flow.

While guidance is continuing to show at least a 24-hour period
around the Monday timeframe with H850 temperatures below the
critical negative 8 degrees level to initiate convective snow
showers...recent trends are favoring less-organized forcing so have
removed slight chance POPs for time being...although wet snow
flurries will certainly be possible, especially over the region's
northeastern half which will be downwind of flow off of southern
Lake Michigan.  Passing weak waves embedded in the arriving zonal
pattern around the Tuesday timeframe will favor variable cloudiness
with ceilings more likely over northern portions of the Midwest.

Readings will be mainly near to slightly below normal past what
should be a chillier day Monday with highs in mainly the 35-40F
range under the passing trough.  And what should be widespread 25-
30F minimums both Sunday night and Monday night.  Any early
vegetation would be at risk during pre-dawn hours, although
sustained winds of at least 5-10 mph would at least discourage frost
formation.

Chances for what may be more conversational/light rain return around
the Thursday timeframe as the overall split upper flow supports a
weak southern wave lifting towards the region from the southern
Plains.
Staunch zonal flow along the northern CONUS should prevent the ridge-
building that has lead to frequent unseasonably mild conditions over
the past month...with instead slight moderation only allowing highs
in the 50s across the CWA Wednesday and Thursday.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 638 PM EDT Thu Mar 14 2024

Impacts:

- SW winds sustained to 30 knots, gusts to 50 knots and hail
  to an inch and larger possible in thunderstorms this evening

- MVFR and brief IFR conditions also possible in thunderstorms
  this evening

Discussion:

Strong and severe thunderstorms will continue to develop this
evening, especially near and south of a front that will move
southeast across the terminals tonight. There will be lingering
showers and possibly weaker thunderstorms the remainder of the night
with MVFR conditions possible. Finally, the threat for convection
will end Friday morning, but MVFR ceilings may linger in the wake of
the front.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Eckhoff
SHORT TERM...Melo
LONG TERM...AGM
AVIATION...MK
Hazardous weather outlook, Mar 14, 3:42 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
342 PM EDT Thu Mar 14 2024

INZ021-028>031-035>049-051>057-060>065-067>072-151945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
342 PM EDT Thu Mar 14 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Numerous thunderstorms will occur across central Indiana through
tonight. The best chance for severe potential will be between 500
PM and 100 AM EDT. Damaging winds, large hail, tornadoes, and
flooding are all possible.

While storm motion may vary at times through tonight, overall
motion to the east around 45-55 mph is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms may linger early Friday, especially across
southeast portions of central Indiana. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is likely sometime this evening after 500 PM
EDT.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

AGM

In the hours before

Local storm report, Mar 14, 7:09 PM EDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
709 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Hail             1 NW Sharpsville        40.39N 86.11W
03/14/2024  E2.00 inch       Tipton             IN   Public

            Photo of 1.50 to 2.00 hail. Time estimated
            from radar.

&&

AGM
Local storm report, Mar 14, 7:54 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
754 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     Tstm Wnd Dmg     1 SW Darlington         40.10N 86.79W
03/14/2024                   Montgomery         IN   Public

            Thunderstorm winds downed small tree. Time
            estimated from radar.

&&

AGM
Local storm report, Mar 14, 7:58 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
758 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     Hail             4 W Atlanta             40.22N 86.11W
03/14/2024  M1.00 inch       Tipton             IN   CO-OP Observer

&&

AGM
Local storm report, Mar 14, 8:02 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
802 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             1 S Westfield           40.03N 86.13W
03/14/2024  E1.25 inch       Hamilton           IN   Public

            Southwest to south side of Westfield reports
            of 1.00 to 1.25 inch hail.

&&

AGM
Local storm report, Mar 14, 8:06 PM EDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
806 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     Hail             Clinton                 39.66N 87.40W
03/14/2024  E1.00 inch       Vermillion         IN   Amateur Radio

&&

AGM
Local storm report, Mar 14, 8:08 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
808 PM EDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Hail             1 W Atlanta             40.22N 86.04W
03/14/2024  E1.00 inch       Hamilton           IN   Public

            Time estimated from radar.

&&

AGM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:02 PM EDTSevere Thunderstorm WarningINDHamilton, Madison43 min
Mar 14, 8:03 PM EDTTornado Warning Tornado observedConsiderable damage threatINDRandolph22 min
Mar 14, 8:17 PM EDTSevere Thunderstorm WarningINDClay, Montgomery, Owen, Parke, Putnam, Vigo28 min
Mar 14, 8:18 PM EDTAreal Flood AdvisoryINDBoone, Hamilton3 hr
Mar 14, 8:21 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Madison, Marion24 min
Mar 14, 8:26 PM EDTSpecial Weather StatementINDMarion34 min
Mar 14, 8:29 PM EDTTornado WarningINDHenry31 min
Mar 14, 8:33 PM EDTAreal Flood AdvisoryINDClay, Owen, Parke, Putnam, Vigo3 hr
Mar 14, 8:37 PM EDTSevere Thunderstorm WarningINDJohnson, Marion, Morgan38 min
Mar 14, 8:38 PM EDTSevere Thunderstorm WarningINDVigo34 min
Mar 14, 8:42 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan27 min
Mar 14, 8:46 PM EDTSpecial Weather StatementINDOwen44 min
Mar 14, 8:52 PM EDTSevere Thunderstorm WarningINDSullivan38 min
Mar 14, 8:53 PM EDTSevere Thunderstorm WarningINDClay, Monroe, Morgan, Owen, Putnam41 min
Mar 14, 8:57 PM EDTTornado WarningINDMonroe, Owen19 min
Mar 14, 9:02 PM EDTAreal Flood AdvisoryINDClay, Hendricks, Morgan, Owen, Putnam3 hr
Mar 14, 9:14 PM EDTAreal Flood AdvisoryINDHenry, Madison, Randolph3 hr
Mar 14, 9:15 PM EDTSevere Thunderstorm WarningINDBrown, Johnson, Monroe, Morgan31 min
Mar 14, 9:19 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Owen, Sullivan56 min
Mar 14, 9:29 PM EDTSevere Thunderstorm Warning Considerable damage threatINDJohnson, Shelby28 min
Mar 14, 9:30 PM EDTSevere Thunderstorm WarningINDDaviess, Knox60 min
Mar 14, 9:40 PM EDTTornado WarningINDKnox35 min
Mar 14, 9:46 PM EDTSevere Thunderstorm WarningINDDecatur, Rush, Shelby12 min
Mar 14, 10:02 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Sullivan3 hr
Mar 14, 10:07 PM EDTSevere Thunderstorm WarningINDGreene, Lawrence, Martin, Monroe38 min
Mar 14, 10:26 PM EDTSevere Thunderstorm WarningINDDaviess, Martin34 min
Mar 14, 10:33 PM EDTTornado WarningINDDaviess, Martin27 min
Mar 14, 10:54 PM EDTSpecial Weather StatementINDJackson, Jennings51 min
Mar 14, 11:31 PM EDTRiver Flood WarningINDDelaware, Randolph16 hr
Mar 15, 11:33 AM EDTRiver Flood WarningINDFountain, Parke, Vermillion, Warren5 days
Mar 15, 11:33 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo5 days

Nearby

Severe Thunderstorm Warnings in Indiana, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.